My son was diagnosed with UC when he was 10. Last month we spent a week at Johns Hopkins because he had his first flare which resulted in an over 20lb weigh loss, dehydration, etc. During our stay there they added Remicade along with his Lialda (which he has been on since his diagnosis). The Remicade worked wonders. By the next day he was eating again and starting to feel like himself. Today he is going for his 3rd infusion.
I am terrified of this medication. It seems to have soooo many possible serious side effects. Now he has a rash across his chest and under his arms.
If anyone on here takes or has taken Remicade, could you tell me what kind of side effects you have experienced?
I know it can be scary when you look at what all of the possible side effects of Remicade are. I was on Remicade for two years and I experienced hardly any side effects. A lot of people on here have said they experienced fatigue after the infusion, but I was lucky enough that I didn't experience that. The one thing I did have though was hair loss. But, my doc chose to keep me on it and increase my vitamins and it stopped the hair loss. It worked so well for me that I hated to stop it as well.
I also know a young man who has been on Remicade for several years. He started it around the same age as your son. His mom gives many compliments on the drug. I spoke with her before I started it and she really recommended it. This is just my experience hopefully others will have more input for you.
The only reason I stopped was because I asked to be switched to Humira which I inject at home. It is a lot like Remicade it just has a different protein. I switched for convenience because I was traveling two hours for a three hour infusion. If it had been more convenient I would still be on it. Good luck and best wishes!
Thanks for your reply. His third infusion went very well and the Doctor seems to be very happy with his progress. I just keep telling myself that ALL medications have side effects, that doesn't mean he will experience them all. The increased chance of fatal lymphoma is just terrifying! But we really have to choice so I guess I will just try to put it out of my mind (easier said than done).
I've been on Remicade for 3 years.. I have Crohns. It's been a great drug, I haven't had any major flare ups since being on it. I do have fatigue after I get my infusion and I have a lot of body aches. But those are the worst side effects that I've had
Thanks for your response Jaime. Drew had his 3rd infusion this week and he handled it very well. He was tired for a little while afterwards (a few hours) but then bounced right back. The nurse said he won't have to have the benedryl or tylenol prior to the infusions anymore so I'm hoping that is what was causing the tiredness. We will see. His next infusion is scheduled for January.
I was on Remicade for three years and I still had to take the Tylenol and the Benadryl before every infusion. The nurse saying he doesn't need it makes me worry. I understand her thinking, but you can experience a reaction to it any time, it doesn't have to be the first few infusions. I know that sounds scary but if he's had three already and has had no reactions, the risk of it being a severe one is very low. I only had a couple of infusions that I had reactions to and it was just itching, but I was very glad I had taken the Benadryl prior or it might have been worse.
As far as side effects go, my main one was fatigue, but as I said, I also had to take Benadryl. I tried to get my infusions on Fridays so I could spend the weekend recovering and it worked quite well for me. I felt kind of like I had the flu for a couple of days after some of my infusions, but I was also over the max dose for my body weight. Of all of my years of being on this site and reading people's concerns about Remicade, I've never known anybody to have a serious reaction or serious side effect from it. Body aches and fatigue are the most common, and that usually goes away within a couple of days after the infusions.
Just try to keep in mind that yes, it is scary. But remember how scary the disease can be if left untreated, and how much better he is feeling already. Remicade is truly a miracle drug for some of its users.
Thank you for your reply Hannah. It does make me feel better that you haven't heard about anyone having too bad of side effects. I know I don't really have a choice but to have him take the Remicade and I try to keep in mind even Tylenol has a long list of "potential" side effects. It's just scary when one of those is an increased risk of cancer. In think his tiredness is from the Benedryl because after a few hours it is gone. The night of his infusion he even went to basketball practice and seemed fine.
I can say that it has worked miracles for him so far. He has not gained all the weight he lost during the flare but he is on his way
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.